What are the Side Effects for PrEP?

68c65d57 72dc 4c23 bbee f26169766154

Just as with every other drug, PrEP may lead to some side effects, especially if used incorrectly. The side effects found to be closely linked to the use of these drugs have been observed to be very similar. This is due to the fact that both drugs are formulated with the same active ingredients, in the same amounts. Common side effects experienced as reported by individual users of both medicines include:

1. diarrhea;

2. chest pain;

3. fever;

4. cough

5. indigestion;

6. abdominal pain;

7. headache

8. dizziness;

9. depression;

10. rash.

Symptoms are usually mild and go away after the first month on PrEP. One other serious but very uncommon side effects associated with both drugs is the build up of lactate in the body. Lactic acidosis is the overproduction of lactic acid which leads to its build-up to dangerous levels in the blood. It is caused by a liver damage.

Most cases of the listed negative side effects have been associated with incorrect usage of the drug. Users can avoid experiencing them by strictly adhering to the prescription.

Patients with a known reaction to tenofovir or emtricitabine are advised not to use these drugs without prior discussions with a doctor or healthcare provider. They also should not be used by patients with severe loss of kidney function (i.e. renal impairment) as they pose a high chance of increasing the risk of negative side effects.

Are there long term effects from taking PrEP?

PrEP was approved in 2004, so it’s been around for more than a decade. Before it was used as PrEP, it was used as treatment for people infected with HIV or exposed to HIV (it contains molecules that are used in HIV drugs). The worst side effects that have been reported are one percent bone mineral density loss and reduced kidney function. Is it safe? Yes. To put it into perspective, they can’t tell if it’s any worse than just getting older. People in the USA have been taking it for years.

Your doctor will check your liver and kidney function as well as a HIV/STI screening every three months to make sure you’re ok.  It’s a normal part of getting your updated script each time.  If you are concerned about any effect from taking PrEP then chat with your doctor.